Colorado, 2011Avalanche in Colorado, February 22, 2011
February 22, 2011 · NWS GJT · 1 event in 1 county or zone
A recent winter storm and other factors resulted in a fatal avalanche.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A recent winter storm and other factors resulted in a fatal avalanche.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 2:55 AM MST, 11 hours 35 minutes earlier.
Area forecast discussion, Feb 22, 2:55 AM MST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 AM MST TUE FEB 22 2011
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
MONDAY NIGHT...STRATUS CLOUDS HUNG ON OVER THE PARK RANGE PRODUCING
SOME LIGHT SNOW AT STEAMBOAT MOUNTAIN. OTHERWISE A WEAK DISTURBANCE
IN SW FLOW SPREAD SOME HIGH CLOUDS OVER THE REGION. THE CLOUDS
GENERALLY DID NOT KEEP THE OVERNIGHT LOWS FROM DROPPING BELOW SUNDAY
NIGHT/S LOW TEMPERATURES.
A SPLIT PACIFIC TROUGH EVOLVES THROUGH THESE PERIODS WITH THE
MAJORITY OF THE ENERGY WORKING INTO THE NORTHERN ROCKIES TODAY AND
ACROSS THE DAKOTAS ON WEDNESDAY. LOCALLY THIS WILL TIGHTEN SW
GRADIENT WINDS TODAY WHICH WILL BE FELT MAINLY IN THE MOUNTAINS. JET
SUPPORT...A SURFACE FRONT...AND THEREFORE PRECIPITATION WILL REMAIN
NORTH OF THE FORECAST AREA BUT THE MOIST BOUNDARY LAYER ACROSS THE
NORTH...ESPECIALLY IN THE PARK RANGE...COULD EEK OUT SOME LIGHT SNOW
THROUGH THESE PERIODS. 700-500MB TEMPERATURES SHOW ONLY THE SLOWEST
OF WARMING TRENDS AND SURFACE TEMPERATURES WILL REACT SIMILARLY.
A WEAKER SOUTHERN PORTION OF THE PACIFIC TROUGH IS DIGGING DOWN THE
CALIFORNIA COAST TODAY THEN PROGRESSES ONSHORE WEDNESDAY MORNING.
WEDNESDAY NIGHT: THE SOUTHERN LOW SHIFTS INTO NEW MEXICO PULLING DEEP
MOISTURE INTO THE REGION. CROSS SECTIONS AND FORECAST SOUNDINGS SHOW
A DEEP SATURATED LAYER DEVELOPING OVERNIGHT. FOR THIS FORECAST
PERIOD...INCREASED POPS INTO LIKELY CATEGORY FOR SW SAN JUAN AND
WEST ELK MTNS WHICH WILL BE FAVORED IN THIS FLOW WITH LIGHT
ACCUMULATIONS OF 1-4 INCHES. SE UTAH IS STILL PROGGED TO GET LITTLE
MOISTURE. THIS SEEMS LIKE A FINE LINE AND NEEDS TO BE WATCHED.
.LONG TERM...THURSDAY THROUGH TUESDAY...
BOTH ECMWF AND GFS IN GENERALLY GOOD AGREEMENT AT START OF LONG-TERM
WITH BOTH SHOWING CLOSED LOW JUST OFF NW WASHINGTON COAST AS ZONAL
FLOW SETS UP OVER AREA. THIS AREA OF LOW PRESSURE WILL SLOWLY FILL
AS IT DROPS DOWN ALONG THE CALIF COAST. ACCOMPANYING THIS AREA OF
LOW PRESSURE WILL BE AN ASSOD TROF THAT WILL EXTEND FROM CENT CANADA
ALL THE WAY TO PAC COAST. THIS BAROCLINIC ZONE WILL BECOME THE
FOCUS OF PROLONGED PRECIP CHANCES FOR ENTIRE INTERMTN WEST AS
DISTURBANCES KEEP CHANCES FOR PRECIP ONGOING THRU ALMOST ENTIRE LONG-
TERM. THE ZONE WILL ALSO BECOME SHEARED AS IT MOVES SWRD AND WILL
STALL JUST TO OUR N LATE THUR NIGHT THRU FRI EVENING UNTIL STRONG JET
STREAK DIGS IN AND PUSHES IT THRU OUR CWA. BY SUN AFTN...AREA OF LOW
PRESSURE WILL BE TO OUR S AS BAROCLINIC ZONE WILL HAVE LOST SUPPORT
UNTIL REFORMING EAST OF ROCKIES THOUGH DEFORMATION ZONE WILL SET-UP
OVER AREA KEEPING CHANCE FOR PRECIP IN THE PICTURE.
AS FAR AS SENSIBLE WX IS CONCERNED...EXPECT CLOUDS TO BE ON THE
INCREASE FROM N TO S THUR AFTN WITH MOSTLY CLOUDY TO CLOUDY SKIES
EXPECTED AND SOME OROGRAPHICALLY INDUCED SNOW POSSIBLE OVER ALL
MTNS IN CO. AS TROF/BAROCLINIC ZONE CONTINUES DROPPING SWRD...
PRECIP CHANCES INCREASE FROM N TO S STARTING EARLY FRI
MORNING ENCOMPASSING MOST OF CWA BY FRI EVENING. BUMPED UP POPS
SOME REFLECTING THIS THINKING. FROM FRI MORNING THRU SUN THE TROF
WILL MOVE OVER ERN UT/WRN CO BRINGING CLOUDS AND PRECIP TO THE
REGION. WINDS REMAIN GENERALLY FROM THE SW SO SOUTHERN FACING
SLOPES CAN EXPECT MOST SNOWFALL. BY MON MORNING...SOME TERRAIN
INDUCED SNOW WILL CONTINUE OVR MTNS WHILE AREAS WEST START DRYING
OUT. THIS TREND WILL CONTINUE INTO TUESDAY.
WHILE SFC TROFS/BAROCLINIC ZONES ARE USUALLY FORMED DUE TO HORIZONTAL
TEMPERATURE DIFFERENCES...STATISTICAL GUIDANCE INDICATES NOT MUCH
CHANGE TO SFC TEMPS AFTER TROF MOVES THRU. THIS MAKES SENSE THOUGH
AS ZONE DOES BECOME SHEARED AND GRADIENT LOSES INTENSITY. AREAS N
OF I-70 WILL SEE ABOUT 5 TO 6 TEMP DROP SAT WHILE AREAS ALONG AND S
OF I-70 WILL NOT FEEL MUCH OF A CHANGE AT ALL. OVERALL...TEMPS WILL
RUN 5 TO 8 DEGREES BELOW CLIMO FOR THE PERIOD.
&&
.AVIATION...
VFR CONDITIONS WILL DOMINATE TODAY AND TONIGHT. THE EXCEPTION WILL BE
OVER THE NORTHWEST COLORADO MOUNTAINS FROM VAIL PASS TO THE WYOMING
BORDER WHERE A STRATUS LAYER WILL CREATE -SHSN AND LOCAL MTN TOP
OBSCURATIONS ALONG WITH MVFR ISOLATED IFR CEILINGS AND VSBYS. GUSTY
SW WINDS WILL CREATE MODERATE TO LOCALLY STRONG TURBULENCE OVER ALL
AREA MOUNTAINS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM....TGR
AVIATION.....JOE
Hazardous weather outlook, Feb 22, 6:00 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST TUE FEB 22 2011
COZ001>014-017>023-UTZ022>025-027>029-231300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST TUE FEB 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOWFALL WILL CONTINUE TODAY OVER THE MOUNTAINS OF NORTHWEST
COLORADO. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED TODAY OR
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF SNOW IN THE WESTERN COLORADO MOUNTAINS AS
EARLY AS WEDNESDAY. THE CHANCE OF SNOW EXPANDS IN AREAL COVERAGE ON
THURSDAY TO INCLUDE THE NORTHERN AND CENTRAL VALLEYS...ALTHOUGH
ACCUMULATING SNOW WILL PRIMARILY IMPACT THE MOUNTAIN AREAS. THE
CHANCE OF SNOW WILL PERSIST THROUGH THE WEEKEND.
BY SATURDAY AND SUNDAY...A STRONGER WINTER STORM SYSTEM MAY BRING
SIGNIFICANT SNOW ACCUMULATIONS TO THE MOUNTAIN AREAS AND NORTHERN
VALLEYS. HOWEVER THERE REMAINS SOME UNCERTAINTY ON THE TIMING AND
INTENSITY OF THIS WEATHER SYSTEM. SO STAY TUNED TO THE LATEST
FORECAST UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR SIGNIFICANT
WIND GUSTS.
TGJT
In the hours before
Local storm report, Feb 22, 9:24 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
924 AM MST TUE FEB 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM SNOW 10 ESE MOAB 38.52N 109.38W
02/22/2011 M5.0 INCH GRAND UT UNKNOWN
SWE 0.8
&&
EVENT NUMBER GJT1100164
TGJTAvalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 22, 2:30 PM MST to 2:31 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Three persons were skiing in the Sand's Chute area just west of Snowmass Ski Area when the second skier to take the run triggered an avalanche. The avalanche carried the victim about 1000 feet down the mountain. The two companions were able to locate the victim within 5 minutes of the avalanche, but the victim had already perished.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Alaska, February 22 to 26, 20111 injured · 31 events
- Wildfire in Texas, February 22 to 24, 2011$15,000 · 1 event
- Drought in Oklahoma, February 22 to 28, 20119 events
- Blizzard and Heavy Snow in Washington, February 22 to 24, 20118 events
- Heavy Snow in Washington, February 22 to 24, 20117 events
- Drought in New Mexico, February 22 to 28, 20116 events
- Heavy Snow in Idaho, February 22 to 24, 20115 events
- Drought in Texas, February 22 to 28, 20114 events
- Drought in Alabama, February 22 to 28, 20112 events
- Winter Storm in Montana, February 22 to 24, 20112 events
- Drought in Texas, February 22 to 28, 20111 event
- Heavy Snow in Oregon, February 22 to 24, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274825.